Page 1 of 4

Quadruple Therapy

Posted: Fri Aug 03, 2012 5:21 pm
by Gcs1903
Hi,

Can anyone offer any advice about Quadruple Therapy and the side effects. I was diagnosed with HP last year and was treated with a triple combination of Clarythromycin/Omeoprazole and Metrinazadole. This seemed to alleviate the symptoms.

However, around May I started suffering stomach pain as if I was constantly hungry. I was retested and found to be positive for HP. A second course as above was prescribed. At the end of the course I suffered from food poisoning. About a month later I contracted gastric flu. A third HP test came back positive. After querying matters at my doctors, I have been put on a quadruple course involving Metrinazadole/Bismuth/Tetracycline and Lanzaprole. I am allergic to penicillin so my options are limited I understand.

I started the treatment a week ago and immediately I felt an improvement. However, around day 5 I felt nausea, day 6 brought slack bowel movements and on day 7 I have a persistent gnawing pain in my upper abdomen. This is almost like I feel hungry all the time but food doesn't ease it. I should also say that this is the feeling I had before the treatment began.

Are these symptoms common during quadruple therapy? I have read that the side effects can be horrendous and I am willing to persevere but I would have thought I would feel a bit better by now and not worse? I realise my stomach has been through a lot with the HP, the gastric flu and the food poisoning but nonetheless it is a worry, especially with the relationship between HP and cancer.

Any shared input will be gratefully revived.

Re: Quadruple Therapy

Posted: Sat Aug 04, 2012 2:18 pm
by Helico_expert
the side effects that you are having is common. you'll probably notice your stool being very dark too. that is because of bismuth. after all, you already completed 7 days treatment. make sure you finish the whole treatment. 10 days? or 14 days?

keep us update your progress.

Re: Quadruple Therapy

Posted: Sat Aug 04, 2012 6:44 pm
by Gcs1903
Thanks for the reply. I am on a 14 day course and I am determined to finish it despite the debilitating pain in my upper abdomen. I also have the dark stools as you rightfully pointed out. A lower abdominal pain is also bothering me just above my pelvis. This too started just before treatment. I guess HP symptoms are wide ranging once it gets on top of you.

Do you have any idea how long these symptoms usually last should treatment be succesful? I have been told by my GP that I will be getting referred for an endoscopy soon after the course if the symptoms don't ease.

Re: Quadruple Therapy

Posted: Sun Aug 05, 2012 7:29 am
by Helico_expert
10 days treatment is usually enough. 14 days treatment is just to make sure it really kill the bugs. If your side effect is really bad, stop at least after 10 days. Side effects usually stop after you stop your treatment. during the recovery, just eat plenty of fruits and water. After antibiotic treatment, you can have some probiotics to replenish the good bacteria in your guts. At least prevent the bad bacteria to dominate the stomach, which may already happened (usually that's the reason for the side effects in the bowel).

Re: Quadruple Therapy

Posted: Mon May 07, 2018 5:28 pm
by Atrix
Hi! Took up this old thread in order to not create a new one. Seems that bismuth quadruple therapy (14 days, 2 g tetracycline, 1,5 g metronidazole, 80 mg Pantoprazole and 480 mg bismuth subcitrate Denol) has worked. Completed the cours on 28 December. Did a follow-up endoscopy check with rapid urease test now. This is more than 4 months after treatement. Unfortunately, in my region no breath-test was available. Result: H Pylori presence - negative. Gastritis lesions: healed, not present. I am so happy that the bug is gone!! Symptomwise I still have some abdominal discomfort now and then, which oddly goes away after couple of glasses of wine. I would describe it 70% of normality. After antibiotics I also struggled a lot with candida - oral thrush and 'Athlete's foot' etc. But H Pylori is out and with the rest symptoms I can have some patience. Thank you this forum and Helico_expert for good advice!

Re: Quadruple Therapy

Posted: Sun May 20, 2018 10:45 am
by Alexandra
Hello I got quadruple therapy after 1 st treatment didn't work. I was diagnosed 2 years ago and did treatment with HP PAC, I was feeling good after no complaine, but I didn't do the follow text . My family doctor say if no symptoms I am good. Then after two years I was feeling different symptoms not to much heartburn like first time. But bloating , stool changed. I had throats problem doctor suspected reflux. Now I am with GI doctor and we did text again with Urea breath test, and it came positive. Now I am on quadruple therapy with bismuth +metronidazole +tetracycline +app-pantoprozole. I hope it will work. I didn't do any endoscopy, I am just worry if I have ulcers. The side effects I feel from medications is burning in my stomach is it normal? I am on day 10 I feel burning feeling less. But I steel feel nausea. It happens on day 3 and today on 10 th day. How long does it takes to H pylori to make ulsters in the stomach or duodenum?

Re: Quadruple Therapy

Posted: Sun May 20, 2018 10:31 pm
by Helico_expert
it's hard to say how long will HP cause ulcer. Usually people catch H. pylori when they are young. Then about 10% of people will develop ulcer in their 30s-50s.

If your specialist thinks that you have ulcer, then you will need to take at least a month of PPI. Then your ulcer will heal. However, if your H. pylori is not eradicated, your ulcer is almost certain that it will come back again.

So most important is to make sure your H. pylori is eradicated. Today is your 10th day? How many more days of treatment to go? After completion of treatment, if you still have symptom, you can continue PPI until you feel better. Remember to go for a follow up breath test after you stop all treatment.

Re: Quadruple Therapy

Posted: Mon May 21, 2018 3:55 am
by Alexandra
Thank you for you answer it very good to have support and good information. I have treatment for 14 days. I have to do the test next month or maybe in august. Now my GI want to make sure I have treated it. But my question is it ok that he didn't check with gastroscope yet? But start from treatment first. I am 37 years old . Just worry if it can be smith serious. Before treatment I didn't have any burning feeling like now is it medication ? Sometimes in my stomach or under right rib. When I eat I feel better. And this nausea still. Is it medications or ulcers?

Re: Quadruple Therapy

Posted: Mon May 21, 2018 7:31 am
by Helico_expert
I think you are still young. then chance of cancer is very low. even if you have ulcers, after eradication of HP, the ulcers will heal. So your doctor most likely think that your risk is low and no need for endoscopy.

The rib pain is probably the lymph node that sometimes go swollen because of HP infection. it's quite common.

So, yes, you can have treatment without endoscopy.

and yes, the treatment can heal ulcer.

Re: Quadruple Therapy

Posted: Thu May 24, 2018 7:14 am
by Alexandra
Thank you for you answer. I am on 14 day treatment. During treatment I had burning stomach like hungry pain, now I stop taking antibiotics and it is still burning feeling. Is it smith I should considering. I had quadruple therapy with bismuth 4 times a day. Still feel bitter taste in my mouth. Maybe it is still antibiotics last dose was at 12 pm, now is 7 pm.